Kansas, 2007

Dense Fog in Kansas, September 27, 2007

September 27, 2007 · NWS TOP · 5 events in 5 counties and zones

Dense fog developed across central and east central Kansas during the early morning hours of September 27. Convection during the evening of the 26th provided sufficient low level moisture for fog development, with dewpoint temperatures overnight hovering in the upper 50s to lower 60s across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dense fog developed across central and east central Kansas during the early morning hours of September 27. Convection during the evening of the 26th provided sufficient low level moisture for fog development, with dewpoint temperatures overnight hovering in the upper 50s to lower 60s across the region. High pressure built over Kansas as the convection pushed eastward, which allowed for calm winds through much of the night. Adverse driving conditions reported by local law enforcement officials did not result in any accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 26, 2:51 PM CST, 11 hours 9 minutes earlier.

Area forecast discussion, Sep 26, 2:51 PM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT WED SEP 26 2007

.SHORT TERM...

LATEST WATER VAPOR SATELLITE IMAGERY SHOWING ANOTHER UPPER LEVEL
WAVE AND ASSOCIATED SFC TROUGH ARE ADVANCING EASTWARD ACROSS
NEBRASKA. WITH THE AIR OUT AHEAD OF THE WAVE DRY...NO PRECIP IS
ASSOCIATED WITH IT AT 3 PM. ALTHOUGH CONVECTION MAY DEVELOP FURTHER
NORTH ALONG THE BOUNDARY...DO NOT EXPECT ANY PRECIP TO BE ASSOCIATED
WITH ITS PASSAGE ACROSS THE CWA TONIGHT AS MAIN UPPER LEVEL FORCING
REMAINS WELL TO THE NORTH. THE COMBINATION OF THE APPROACHING TROUGH
AND RETREATING SFC HIGH TO THE EAST WILL VEER LOW LEVEL WINDS ACROSS
THE CWA FROM SOUTHEAST TO THE WEST OVERNIGHT. DEEPER MOISTURE IN THE
LOW LEVELS REMAINS POOLED ALONG OLD BOUNDARY TO THE SOUTH OF THE
CWA. WILL NEED TO WATCH THE SOUTHERN CWA TONIGHT FOR ANY SIGNS OF
THIS MOISTURE TRYING TO TEMPORARILY SURGE NORTHWARD BEFORE BEING
PUSHED EAST AGAIN WITH THE VEERING WINDS. FOR NOW...AM LEANING MORE
WITH KEEPING IT TO THE SOUTH AS THE LOW LEVEL FLOW VEERS. EXPECT
ONLY SOME SCATTERED MID LEVEL CLOUDS OVER CENTRAL KS TO BRUSH THE
CWA OVERNIGHT AS THE WAVE PASSES BY. WITH MOSTLY CLEAR SKIES MUCH OF
THE NIGHT...DRY AIR AND LIGHT WINDS...SHOULD SEE LOWS FALL INTO THE
UPPER 40S ACROSS THE NORTH WITH LOW 50S SOUTH OF I-70.

ON THURSDAY...WEST TO NORTHWEST WINDS WINDS EARLY WILL BECOME MORE
NORTHERLY LATER IN THE AFTERNOON AS THE CENTER OF THE NEXT SFC HIGH
BUILDS SOUTHWARD. ANY CAA WILL PRIMARILY WAIT UNTIL LATER IN THE DAY
AND WITH MOSTLY SUNNY SKIES EXPECT HIGHS TO ACTUALLY BE HIGHER THAN
TODAY WITH READINGS GENERALLY IN THE LOWER 80S.

.LONG TERM...

PRIMARY CONCERNS IN THE EXTENDED ARE TIMING/PLACEMENT OF SHORTWAVE
THIS WEEKEND AND FROPA WITH ATTENDANT PRECIPITATION CHANCE...THEN
A SECOND CHANCE FOR PRECIPITATION FOR TUE/WED.

26/12Z GFS BEGINNING TO SLOW A BIT WITH SPEED OF SHORT WAVE
EXPECTED TO DIVE ACROSS THE NORTHERN PLAINS. TRACK OF 500HPA
CENTER FOLLOWS ALONG A NE/IA EASTWARD PATH. ECMWF STILL APPEARS
TO BE TOO SLOW...WITH AN APPROXIMATELY 12 HOUR FROPA LAG-TIME
BEHIND THE 26/12Z GFS. LATEST RUN (26/12Z) OF THE ECMWF DOES LATCH
ON TO THE FURTHER NORTH TRACK. PREVIOUS TRACK SLID RIGHT ACROSS NE
KS. 26/12Z NAM TIMING OFF- SET FROM GFS SOLUTION AS WELL...BUT
APPEARS TO BE TRENDING TOWARD THE MORE NORTHERLY SOLUTION THE GFS
EXHIBITS. GENERALLY FAVORED A TREND TOWARD THE MORE CONSISTENT GFS
SOLUTION. OVERNIGHT FRIDAY INTO SATURDAY...WAA REGIME MAY HELP TO
PRODUCE WIDELY SCATTERED SHOWERS...MAINLY ACROSS NORTH CENTRAL
KANSAS. ATTM...DO NOT THINK THE AMOUNT OF POTENTIAL LIFT/MOISTURE
WILL BE ENOUGH TO PRODUCE SHOWERS. AS A RESULT...REMOVED POPS
ACROSS NORTH CENTRAL KANSAS. BUT...AREA WILL HAVE TO BE MONITORED
FOR THE POTENTIAL FOR A FEW LIGHT SHOWERS TO DEVELOP AS DETAILS
BECOME MORE APPARENT. DURING THE AFTERNOON HOURS...SHORTWAVE
TROUGH TO REMAIN WELL WEST OF THE CWA. WITH LACK OF DISTINCT
FOCUSING MECHANISM...AND FAIRLY DRY MIDLEVELS HAVE REMOVED THE
SLIGHT CHANCE FOR RAIN SATURDAY AFTERNOON. MAIN SHOW COMES WITH
FROPA SATURDAY/EARLY SUNDAY. BUT...BECAUSE OF UNCERTAINTY OF
TIMING AND PLACEMENT OF ATTENDANT 500HPA LOW/SFC FRONT...MAY JUST
A FEW CHANGES TO CURRENT FORECAST. PRECIPITATION CHANCE WAS
INCREASED SLIGHTLY FOR SATURDAY NIGHT...PRIMARILY OUT IN NW
KANSAS. MAINTAINED LINGERING SLIGHT CHANCE IN EAST CENTRAL KANSAS
SUNDAY AFTERNOON SHOULD A SLOWER TRACK PREVAIL. SEVERE WEATHER
THREAT SOMEWHAT DWINDLING AT THIS POINT. MAIN FOCUS AREA FOR
CONVECTIVE DEVELOPMENT WILL BE WELL WEST OF THE CWA DURING
AFTERNOON HEATING.

CHANCE FOR PRECIPITATION ARISES TUESDAY/WEDNESDAY AS A SECOND AND THIRD
SHORTWAVE SWINGS ACROSS THE NORTHERN U.S. ROCKIES. EARLY
TUES...500HPA WAVE AND NEARLY STACKED ASSOCIATED SFC LOW STAY WELL
NORTH OF THE CWA...BUT DOES MANAGE TO DRIVE A FRONT ACROSS THE
CENTRAL PLAINS. WITH SOUTHWESTERLY FLOW EXPECTED TO STREAM
MOISTURE OFF THE W COAST OF MEXICO...AND SERIES OF WEAK SHORTWAVES
EMBEDDED WITHIN THIS FLOW...A FEW SHOWERS OR STORMS ARENT OUT OF THE
QUESTION (BUT...26/12Z GFS SEEMS A BIT TOO ROBUST WITH THIS
MOISTURE). AS A RESULT OF UNCERTAINTY IN AVAILABLE MOISTURE/LIFT
INCLUDED ONLY A SLIGHT RAIN CHANCE ACROSS PRIMARILY FAR EASTERN
KANSAS DURING THE MORE FAVORABLE AFTERNOON HOURS.

&&

.AVIATION...

EXPECT ONLY A FEW/SCT AC AROUND 8-10KFT TO MOVE ACROSS THE TAF SITES
TONIGHT. WILL HAVE TO WATCH TO THE SOUTH IN CASE ANY LOW LEVEL
MOISTURE MAKES A BRIEF SURGE NORTH AND NORTHEAST BEFORE SHIFTING
MORE EAST IN THE VEERING LOW LEVEL FLOW. IF THIS WERE TO
OCCUR...STRATUS AND FOG COULD DEVELOP OVER PORTIONS OF THE
EASTCENTRAL AFTER MIDNIGHT AS GOOD COOLING TAKES PLACE IN THE
EVENING. ALSO MODELS INDICATING A LOW LEVEL INVERSION MAY TRY TO
DEVELOP TONIGHT...AND IF LOW LEVEL WINDS JUST ABOVE THE INVERSION
WEAKEN AHEAD OF APPROACHING SFC TROUGH...SOME MVFR FOG MAY FORM WITH
VIS 3-5 MILES. IF ANY FOG DEVELOPS...IT SHOULD MIX OUT EARLY
THURSDAY MORNING. EXPECT WEST TO NORTHWEST WINDS AFTER SUNSET TO
AVERAGE 5 TO 10 KTS THROUGH 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 26, 2:48 PM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED SEP 26 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT AND SUNDAY
MORNING ACROSS THE ENTIRE OUTLOOK AREA...WITH THUNDERSTORMS
SHIFTING TO EAST CENTRAL KANSAS SUNDAY AFTERNOON.

A SLIGHT CHANCE FOR THUNDERSTORMS RETURNS TO THE EASTERN HALF OF
THE OUTLOOK AREA TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Anderson

When
September 27, 2:00 AM CST to 9:00 AM CST
Where
Anderson forecast zone
Reported by
Law Enforcement
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Fog initially overspread much of the county by 2am, and reduced visibilites to around 1 mile at 1am CST. The fog thickened over the course of the next hour, and visibilites dropped to 1/4mi, and periodically less than 1/4mi between 2am and 9am CST.

Dense Fog, Coffey

When
September 27, 2:00 AM CST to 9:00 AM CST
Where
Coffey forecast zone
Reported by
Law Enforcement
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Fog initially overspread much of the county by 2am, and reduced visibilites to around 1 mile at 1am CST. The fog thickened over the course of the next hour, and visibilites dropped to 1/4mi, and periodically less than 1/4mi between 2am and 9am CST.

Dense Fog, Franklin

When
September 27, 2:00 AM CST to 9:00 AM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Fog initially overspread much of the county by 2am, and reduced visibilites to around 1 mile at 1am CST. The fog thickened over the course of the next hour, and visibilites dropped to 1/4mi, and periodically less than 1/4mi between 2am and 9am CST.

Dense Fog, Lyon

When
September 27, 2:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Fog initially overspread much of the county by 2am, and reduced visibilites to around 1 mile at 1am CST. The fog thickened over the course of the next hour, and visibilites dropped to 1/4mi, and periodically less than 1/4mi between 2am and 9am CST. Law enforcement officials also reported adverse driving conditions in the dense fog.

Dense Fog, Osage

When
September 27, 2:00 AM CST to 9:00 AM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Fog initially overspread much of the county by 2am, and reduced visibilites to around 1 mile at 1am CST. The fog thickened over the course of the next hour, and visibilites dropped to 1/4mi, and periodically less than 1/4mi between 2am and 9am CST.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60915, 60916, 60917, 60918, 60919.